The end of April 2014 was my two year anniversary of being off Truvada and Sustiva and, for some reason, against my doctor’s advice, and being warned I wouldn’t last a year without meds, I’m still alive and kicking. Both Infectious Disease doctors told me that I would be doomed to AIDS if I quit the drugs, and they would not be able to save me. 🙁
Despite this, my good news is that my blood count with my new primary care doctors shows that my white blood cells are up!! They are 4.1. They were never this high when I was on the anti-virals. The bad news is that my triglycerides are way too high and my HDL is 15, so it looks like I have heart disease and I am heading towards diabetes. Of course my prior doctor and infectious disease doctor would have attributed this to HIV.
In late 2005 I wasn’t feeling well. I was a caregiver for my father who was struggling with an upper respiratory tract infection, including pneumonia. I was doing a lot of travelling by car and not sleeping or eating very well. There was a bug going around. I was a heavy smoker and was exposed to a lot of chemicals from paints and thinners, and all the bad things that come from autobody work when you do not have the proper ventilation and respiratory equipment. Basically, I was burning the candle at both ends and had realized by October that I was really neglecting my own health. I assumed I had given myself “Chemical Pneumonia”. This is a real term indicating a pneumonia-like respiratory condition that results from your lungs being in contact with harsh chemicals. On top of that, my father was extremely ill with either bacterial or viral pneumonia.
November rolled around and I noticed my gland were inflamed behind my jaw so I went to an eye, ear, nose and throat doctor, as sick as a dog. Since I was obviously suffering from pneumonia he put me on a high dose of a steroid called Prednisone and sent me home for a week. When he followed up he saw my glands were still swollen and then asked if I was at risk for anything, and whether I had ever had unprotected sex. He talked me into taking the HIV test, saying that I had nothing to worry about. But, lo and behold, the first test came back positive and I was told, as he showed me a sheet that made no sense to me, that I had “failed every single category miserably”, and that I had HIV, and I was probably in the final stages before AIDS. He was so confident he said he wouldn’t even bother with a confirmatory test. Stupid me, I went along with it, perhaps because the doctor was, by this point, almost yelling at me, staring me down like I had just committed some crime. I have to say that he, and the doctors that followed, did a very good job of screwing with my head.
I went to Asia for a while, and I became more aware and better educated on this thing called HIV. I became convinced that there was something wrong, inconsistencies and other problems. But I was on and off the meds for the first two years, went steady on them for 3 years, and finally stopped in the summer of 2012, and never went back.
I am still having anxiety problems now and then, but I am happy that I am past the withdrawal symptoms that lasted well over a year. They were mentally violent and the worse experience of my life. It was hell on earth!!!
Since stopping I’ve packed on 32 pounds, whether that is due to stopping the meds or because I found that food gave me comfort trying to deal with withdrawal symptoms, I do not know. I just hope that the anxiety attacks stop, and the stroke-like symptoms and seizures go away.
In the beginning of cleaning out my body and going cold turkey, my heart rate would run wild, mostly at night, but sometimes during the day. One moment I would be fine, and then all of the sudden my blood pressure would go crazy, 150, 160, 190 over 90. This was very scary and not a single doctor, including my expert Infectious Disease doctor could tell me why. Not one of them could even tell me what they were prescribing to me. What are the chemical compounds in these meds?
They don’t know, they just prescribe them and will deal with the problems later. Just remember that you, as a patient, are going to get neuropathy etc., and all your problems and conditions are caused by THE VIRUS.
– Jeff. June, 2014